What Is the Cause of This Man’s Rash?
David L. Kaplan, MD—Series Editor
Kaplan DL. What is the cause of this man’s rash? Consultant. 2016;56(12):1108,1110.
This 60-year-old man presented with a 3-week history of an asymptomatic rash on his trunk and proximal extremities. He had been on infliximab for 2 years for Crohn disease. He denied any recent illnesses or new medications. He had pityriasis rosea 2 years ago, which had resolved uneventfully.
What is the cause of this man’s rash?
- Erythema multiforme
- Pityriasis rosea
- Nummular eczema
- Erythema annulare centrifugum
Answer and discussion on next page.
Answer: Pityriasis rosea
Results of a skin biopsy revealed changes consistent with pityriasis rosea. The patient’s rash cleared uneventfully with topical corticosteroid cream therapy.
Erythema annulare centrifugum would have more trailing scale, unlike what is seen here. Psoriasis and nummular eczema are reasonable inclusions in the differential diagnosis, given the appearance of the lesions. Erythema multiforme is usually symptomatic, with much less if any scale.
Infliximab altered the patient’s immune system response, making the pityriasis rosea less traditional in appearance and necessitating the biopsy for confirmation of the diagnosis.
David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.